Texas, 2021

Flash Flooding and Damaging Winds in Texas, May 18 to 19, 2021

May 18 to 19, 2021 · NWS SHV · 11 events in 4 counties and zones

A closed upper low pressure system continued to spin across New Mexico during the afternoon and evening of May 18th, ejecting a shortwave trough northeast across Northeast Texas into Southeast Oklahoma. A very moist and unstable air mass had developed during the afternoon over these areas, with the trough enhancing large scale forcing for a complex of showers and thunderstorms which shifted…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A closed upper low pressure system continued to spin across New Mexico during the afternoon and evening of May 18th, ejecting a shortwave trough northeast across Northeast Texas into Southeast Oklahoma. A very moist and unstable air mass had developed during the afternoon over these areas, with the trough enhancing large scale forcing for a complex of showers and thunderstorms which shifted northeast across Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. Given the extent of instability and adequate wind shear, some of these storms became severe, producing damaging winds which downed trees and power lines across portions of Western Bowie County into Southeast McCurtain County Oklahoma. These storms weakened during the early evening, before dissipating by mid-evening.

Another shortwave trough ejecting northeast across Central and Southeast Texas ahead of the trough promoted the development of another mesoscale convective system across these areas during the evening, which shifted east northeast across Southeast Texas and portions of East Texas. While the northern extent of this system weakened over East Texas due to a more stable air mass in place from the earlier thunderstorms which moved through the area during the afternoon, locally heavy rain did fall over already saturated grounds, with rainfall amounts of two to four inches falling over Smith, Cherokee, Western and Southern Nacogdoches, and Angelina Counties, with isolated higher amounts between five and six inches falling over Southwest Smith County near Lake Palestine. This heavy rainfall resulted in rapid runoff and flash flooding across much of these areas during the late evening through the early morning hours of May 19th. The heavy rainfall and flash flooding ended by daybreak across much of East Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 18, 2:23 PM CST, 52 minutes earlier.

Area forecast discussion, May 18, 2:23 PM CST, 52 minutes before
Area Forecast Discussion...Amended
National Weather Service Shreveport LA
323 PM CDT Tue May 18 2021

.SHORT TERM.../Tonight through Wednesday Night/

The aforementioned closed upper low over the Desert SW will start
to open up by Wednesday as it moves into the Southern Plains.
Ahead of the upper low, southerly flow will continue to bring in
tons of low level moisture into the region with an unstable
airmass in place. A band of convection has already started to
develop over East Texas along a remnant boundary, aided by a weak
disturbance moving through the region. Although Effective Bulk
Shear isn't impressive, MLCAPE values are in the order of 1500
J/kg along with marginal wet-bulb zero heights. This could result
in some damaging winds/hail over East Texas/SE Oklahoma and across
the remainder of the ArkLaTex this afternoon and evening as the
storms translate eastward. Additional activity developing across
Central Texas will translate ENE across the remainder of E TX and
possibly Wrn LA late this evening and during the overnight period.
Some of this could be severe as models suggest an MCS will setup.
Additional heavy rain will also be possible which could affect
portions of SE OK and adjacent sections of SW AR overnight as well.
As a result, a Flash Flood Watch remains in effect through 7 AM
Thursday.

Showers and thunderstorms will remain in the forecast for much
Wednesday, which could lead to additional flash flooding across
the region. Storm total QPF's have backed off a bit through
Wednesday night, but still looks to range from 2-4+ inches over E
TX, SE OK, adjacent sections of SW AR and possibly Wrn LA, with
isolated higher amounts.

.LONG TERM.../Thursday through Monday Night/

An upper trough axis extended south-southeast from Northwest Kansas
into Central Texas, with a vort max centrally-located along the Red
River between Oklahoma and Texas will provide ascent for yet another
in a long series of convective complexes to affect the region this
week. Plenty of deep layer moisture will remain in place across the
Southern Plains. This next complex should move into East Texas south
of Interstate 20 during the morning hours and progress northeast
into Northwestern and Western Louisiana during the afternoon. While
the vort max lifts north into Oklahoma and Kansas by Thursday
evening, another mid-level low over Central Texas will drift
northward and should provide some secondary lift to help sustain the
convection.

Vertical ascent should be weakening across the region during the
evening and instability will also be waning, so a gradually decrease
in the coverage and intensity of the showers and thunderstorms
should occur Thursday night. While overall forcing will be somewhat
weaker, PWAT values will still be in excess of two inches. The
threat for locally heavy rainfall will still be possible. However,
the axis of highest rainfall totals with this round should be
located a bit farther east and into area that is expected to receive
less rainfall during the short-term period. The magnitude of a
continued flash flood threat on Thursday will be highly dependent on
where rainfall falls during the short-term time frame. However, the
potential for locally heavy rainfall rates may necessitate an
extention of the current Flash Flood Watch into Thursday afternoon,
possibly Thursday evening, by later forecast shifts.

Overnight Thursday and into Friday, a large ridge of high pressure
aloft and at the surface will begin to gradually expand westward and
retrograde, eventually becoming the dominant synoptic feature for
our weather. Chances for showers and thunderstorms will become
largely diurnally driven with the highest rain chances expected
during the afternoon Friday and Saturday followed by a rapid
diminishing of PoPs during the evening. The precip will also become
increasingly confined to our western zones in Southeast Oklahoma and
East Texas.

It seems like it would never get here, but a PoP-free forecast
returns to the CWA Saturday evening and should persist into at least
the beginning of the next work week as the ridge moves directly
overhead. With the increased subsidence and ending of rain chances,
temperatures will begin to quickly warm. Daytime highs across much
of Louisiana and Southern Arkansas will likely be in the upper 80s
to near 90 degrees F by Sunday and Monday. Muggy conditions can also
be expected areawide given the amount of soil moisture in place from
the recent rains.

CN

&&

.PREV DISCUSSION... /issued 1240 PM CDT Tue May 18 2021/

AVIATION...

For the 18/18z TAFs...Currently a mix of VFR and MVFR across the
TAF sites. Look for showers and thunderstorms to develop across
portions of the region by this afternoon, resulting in a mix of
MVFR/IFR and possibly LIFR conditions. Some of the winds could be
gusty in the stronger convection. May see a break in precip this
evening, but additional convection is expected by the end of the
TAF period, causing additional reduced flight categories. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  77  67  80 /  50  80  70  80
MLU  68  81  65  82 /  50  80  30  60
DEQ  65  76  66  78 /  70  80  80  80
TXK  68  77  68  79 /  70  80  70  80
ELD  65  78  64  81 /  50  80  50  60
TYR  67  78  68  79 /  70  80  80  80
GGG  66  76  67  78 /  70  80  70  90
LFK  67  78  67  79 /  70  80  80  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for ARZ050-051-
     059>061-070>072.

LA...Flash Flood Watch through Thursday morning for LAZ001>005-
     010>013-017>020.

OK...Flash Flood Watch through Thursday morning for OKZ077.

TX...Flash Flood Watch through Thursday morning for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

20/CN
Hazardous weather outlook, May 18, 5:32 AM CST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
632 AM CDT Tue May 18 2021

ARZ050-051-059>061-070>072-LAZ001>005-010>013-017>020-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-Grant-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
632 AM CDT Tue May 18 2021

This Hazardous Weather Outlook is for portions of southwest
Arkansas, north central Louisiana, northwest Louisiana, southeast
Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will increase later today across the
region, ahead of an upper level disturbance that will eject
northeast into the region. Pockets of locally heavy rainfall and
gusty winds will be possible in the stronger storms, with a more
organized potential for strong to severe thunderstorms and locally
heavy rainfall developing late this afternoon through tonight
across East Texas, Southeast Oklahoma, and portions of Southwest
Arkansas. Damaging winds and large hail will be the primary
threats late this afternoon through the evening, before
transitioning over to heavy rainfall and flash flooding especially
for the evening and overnight hours. A Flash Flood Watch is in
effect through Thursday morning for all of East Texas, McCurtain
County Oklahoma, much of Southwest Arkansas and North Louisiana.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms will continue areawide Wednesday and
Thursday, with the threat for locally heavy rainfall and flash
flooding persisting. Additional rainfall amounts of two to five
inches are expected, with isolated higher amounts in excess of
six inches possible especially over East Texas. Isolated strong
thunderstorms will be possible through Friday as well, with
locally gusty winds the primary threat. The showers and
thunderstorms should be more scattered Friday, before diminishing
Saturday as an upper level ridge of high pressure builds west into
the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon and
tonight for the potential for severe thunderstorms and flash
flooding.

ARZ073-LAZ006-014-021-022-191100-
Union-Ouachita-Caldwell-La Salle-
632 AM CDT Tue May 18 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas and north central Louisiana.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will increase later today across
Southcentral Arkansas and the eastern sections of Northcentral
Louisiana, ahead of an upper level disturbance that will eject
northeast into the region. Pockets of locally heavy rainfall and
gusty winds will be possible in the stronger storms before they
diminish during the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms will increase Wednesday and Thursday,
with the threat for locally heavy rainfall possible. Additional
rainfall amounts of one to two inches are expected across
Southcentral Arkansas and the eastern sections of Northcentral
Louisiana. Isolated strong thunderstorms will be possible
Wednesday through Friday as well, with locally gusty winds the
primary threat. The showers and thunderstorms should be more
scattered Friday, before drier conditions return Saturday as an
upper level ridge of high pressure builds west into the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this afternoon and
evening for any isolated strong to severe thunderstorms.

15

In the hours before

Special weather statement, May 18, 1:12 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
212 PM CDT Tue May 18 2021

TXZ096-097-108>111-124-182000-
Camp TX-Bowie TX-Red River TX-Wood TX-Franklin TX-Morris TX-Titus TX-
212 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...NORTHERN WOOD...WEST
CENTRAL BOWIE...NORTHWESTERN MORRIS...TITUS...NORTHWESTERN CAMP AND
RED RIVER COUNTIES UNTIL 300 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Grove, or near Winnsboro, moving northeast at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mount Pleasant, Winnsboro, Clarksville, Leesburg, Hagansport,
Boxelder, Mount Vernon, Quitman, Bogata, Us 259 And I 30
Intersection, Cookville, Scroggins, Pleasant Grove, Hainesville,
Wilkerson, Bagwell, Newsome, Purley, Dalby Springs and Detroit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 9531 3388 9531 3337 9463 3271 9536
      3296 9567
TIME...MOT...LOC 1911Z 220DEG 39KT 3296 9538

19
Special weather statement, May 18, 1:59 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
259 PM CDT Tue May 18 2021

OKZ077-TXZ096-097-108>111-182045-
McCurtain OK-Camp TX-Bowie TX-Red River TX-Franklin TX-Morris TX-
Titus TX-
259 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCCURTAIN...FRANKLIN...
WESTERN BOWIE...NORTHERN MORRIS...TITUS...NORTHWESTERN CAMP AND RED
RIVER COUNTIES UNTIL 345 PM CDT...

At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Manchester to Bagwell to 8
miles east of Bogata to near Mount Pleasant to near Leesburg to 8
miles northwest of Rosewood. Movement was northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Mount Pleasant, Pittsburg, Winnsboro, Clarksville, Hagansport,
Leesburg, Boxelder, Idabel, Broken Bow, Mount Vernon, De Kalb,
Bogata, Omaha, Us 259 And I 30 Intersection, Scroggins, Purley, Dalby
Springs, Cookville, Wilkerson and Bagwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3433 9487 3411 9473 3369 9459 3338 9459
      3326 9465 3305 9483 3297 9500 3297 9515
      3300 9515 3296 9518 3296 9531 3322 9524
      3390 9528 3391 9528 3389 9527 3396 9523
      3394 9516 3423 9515 3425 9505 3450 9505
TIME...MOT...LOC 1958Z 218DEG 29KT 3385 9528 3367 9516 3345 9506 3323
9504 3302 9509 3284 9517

19
Special weather statement, May 18, 2:51 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Shreveport LA
351 PM CDT Tue May 18 2021

ARZ059-TXZ096-097-109>112-124>126-136>138-182145-
Little River AR-Gregg TX-Smith TX-Harrison TX-Marion TX-Wood TX-
Morris TX-Upshur TX-Cass TX-Camp TX-Bowie TX-Red River TX-Titus TX-
351 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LITTLE RIVER...
NORTHWESTERN MARION...SOUTHWESTERN BOWIE...UPSHUR...TITUS...
NORTHEASTERN SMITH...WESTERN CASS...NORTHWESTERN HARRISON...
SOUTHEASTERN WOOD...MORRIS...CAMP...NORTHWESTERN GREGG AND
SOUTHEASTERN RED RIVER COUNTIES UNTIL 445 PM CDT...

At 350 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of De Kalb to 6 miles south
of Cason to 10 miles south of Hawkins. Movement was northeast at 35
mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mount Pleasant, Gladewater, Gilmer, New Boston, Pittsburg, Leesburg,
Boxelder, Hooks, Daingerfield, Hughes Springs, De Kalb, Lone Star,
Naples, Big Sandy, Hawkins, Ore City, Maud, Omaha, Clarksville City
and East Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Arkansas...and northeastern Texas.

LAT...LON 3359 9426 3312 9436 3286 9449 3267 9468
      3259 9482 3249 9506 3258 9533 3300 9510
      3356 9503
TIME...MOT...LOC 2050Z 229DEG 30KT 3362 9470 3296 9485 3244 9518

19

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bowie

When
May 18, 3:15 PM CST
Where
Bowie County, 0.86 mi NNE of De Kalb
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.512, -94.616

A tree was blown down onto power lines on Church Street in De Kalb.

Thunderstorm Wind, Cherokee

When
May 18, 8:10 PM CST
Where
Cherokee County, 1.35 mi WNW of Craft
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.927, -95.242

A tree was blown down onto a vehicle along Highway 69 just southeast of Jacksonville.

Flash Flood, Smith

When
May 19, 1:00 AM CST to 4:00 AM CST
Where
Smith County, 1.48 mi NNW of Kirkpatrick Addition to 1.25 mi NNW of Kirkpatrick Addition
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.370, -95.379

A portion of County Road 47 north of Highway 64 was washed out.

Flash Flood, Cherokee

When
May 19, 1:00 AM CST to 4:00 AM CST
Where
Cherokee County, 2.37 mi NNE of Cuney to 2.1 mi NNE of Cuney
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.061, -95.404

FM 855 north of Highway 175 northeast of Cuney was closed due to flooding.

Flash Flood, Smith

When
May 19, 1:00 AM CST to 4:00 AM CST
Where
Smith County, 2.04 mi S of New Harmony to 2.22 mi SSE of New Harmony
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.391, -95.445

A portion of FM 724 was closed due to flooding.

Flash Flood, Cherokee

When
May 19, 1:00 AM CST to 4:00 AM CST
Where
Cherokee County, 4.32 mi SSW of Circle to 4.43 mi SSW of Circle
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.720, -95.241

FM 1857 southwest of Rusk was closed due to flooding.

Flash Flood, Cherokee

When
May 19, 2:00 AM CST to 4:00 AM CST
Where
Cherokee County, 3.65 mi SSW of Reklaw to 3.82 mi SSW of Reklaw
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.780, -95.020

FM 343 east of Rusk was closed due to flooding.

Flash Flood, Angelina

When
May 19, 2:30 AM CST to 7:00 AM CST
Where
Angelina County, 2.37 mi SSE of Pollok to 2.56 mi SSE of Pollok
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.438, -94.865

Green Sanders Road near Pollok was closed due to flooding.

Flash Flood, Cherokee

When
May 19, 3:00 AM CST to 4:00 AM CST
Where
Cherokee County, 2.07 mi NNW of Striker Creek Res to 1.96 mi N of Striker Creek Res
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.999, -95.009

High water covered FM 2274 just south of Highway 79.

Flash Flood, Angelina

When
May 19, 3:00 AM CST to 7:00 AM CST
Where
Angelina County, 1.13 mi SSW of Peavy to 1.27 mi S of Peavy
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.265, -94.826

FM 2497 was closed due to flooding.

Flash Flood, Angelina

When
May 19, 3:30 AM CST to 7:00 AM CST
Where
Angelina County, 2.83 mi ENE of Huntington to 2.81 mi ENE of Huntington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.302, -94.540

FM 328 northeast of Huntington was closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949415, 949416, 949417, 949418, 949419, 949422, 949423, 949420, 949421, 949424, 949425.